Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 59, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 6, 2022, 7:51 AM EDT for Estill County, Jackson County, Lee County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2022, 7:51 AM EDT (11:51 UTC)
- Expired
- Aug 6, 2022, 2:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Estill County, KY, Jackson County, KY, Lee County, KY
The radar
The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:36 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 6, 6:36 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 636 AM EDT Sat Aug 6 2022 .UPDATE... Issued at 630 AM EDT SAT AUG 6 2022 Starting to see training of storms across the western part of the area this morning. Already one flash flood warning out for portions of Wayne and Pulaski counties, and expect that more issues will present themselves as the day progresses. Made some minor adjustments to the grids, but overall forecast remains on track. Updates sent to NDFD and web servers. && .SHORT TERM...(Today through Sunday) Issued at 255 AM EDT SAT AUG 6 2022 Fairly stagnant pattern this weekend with an elongated shortwave over the OH valley, and weak surface high pressure over the central Appalachians. As was anticipated, after a brief break late last night, additional convection has developed early this morning across the Bluegrass with some lighter showers to the south across the Cumberland region. CAMS are in decent agreement today showing multiple waves of precip today into tonight before activity wanes late tonight into early Sunday. SPC mesoanalysis shows PWAT values of 1.7-2.0 inches across eastern KY this morning, and latest HREF shows those values continuing today before dropping off slightly to 1.6-1.8 inches on Sunday. With this deep moisture in place, and CAMS showing multiple waves of convection throughout the day, opted to extend the flood watch until midnight tonight, as there is still some concern of localized flash flooding if multiple storms pass over the same area. High temps this afternoon are forecast to be in the low to mid 80s, but like yesterday timing of rainfall may hold some areas a bit lower. Will hold a slight chance of showers or thunderstorms through the overnight period, with low temps in the upper 60s to around 70. Upper level energy retrogrades to the west a bit on Sunday. Convection will be more diurnally driven, with scattered showers and thunderstorms developing mainly during the afternoon into the early evening. Afternoon high temps will be in the mid to upper 80s. .LONG TERM...(Sunday night through Friday) Issued at 333 AM EDT SAT AUG 6 2022 The period will kick off with high pressure planted across the western borders of the Carolinas, while a surface low and cold front set their sights on the region towards mid week. Upper level analysis depicts a retreating ridge across the East Coast, while an expansive 594 dam high lays across much of the Western USA. A shortwave will be digging out of the Upper Mississippi Valley, paving the way for the best PoPs of the period (70-90%). Guidance has come into better agreement with timing, as this slow moving boundary approaches late Monday night and looks to make it all the way through by early Thursday morning. There are some differences after frontal passage on how far south the boundary will progress, and inevitably our chances at seeing some rainfall, but have veered dry Thursday evening and onward given the rising heights and decent agreement within ensemble runs. In terms of overall expectations, Monday will generally be the generic Summer-time convection. Showers and thunderstorms will be best during peak heating (afternoon and early evening), gradually diminishing post-sunset. Soundings identify long-skinny CAPE (~2000 J/kg), weak upper level support, 1.85" PWATs, and high freezing levels (~14k). This set up favors slow moving storms, efficient rainfall, and the opportunity for localized heavy downpours. Though confidence is low, can't entirely rule out an isolated instance of flash flooding in a persistent storm or in an area that has seen repeated rainfall. By Tuesday, the cold front will be crawling through Southern Indiana and into Western Kentucky. PWATs will increase on southwesterly flow through the day and into Wednesday, peaking around 2". This is around 2 standard deviations above the norm for early August. Instability will continue to stay more than sufficient, but shear remains very weak. Storm motions will be a little more progressive than the early work week, but still concerning in terms of flash flooding potential- especially with the better forcing, high PWATs, greater instability, and deep warm layer. Any training or persistent storms could lead to some instances of flash flooding/hydro concerns, especially if antecedent soil conditions are fairly saturated starting off. The biggest concern as of now will be on Wednesday, with QPF between 1 and 1.5". This is also shown within the EFI, where values range between 0.6 and 0.7 - an indicator for unusually high QPF for early August. A few strong storms also can't be ruled out, mainly during the later half of the day && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) ISSUED AT 630 AM EDT SAT AUG 6 2022 Scattered showers and thunderstorms are expected today and tonight, and brief flight restrictions are possible during periods of heavy rain. Winds are light and variable this morning becoming SW around 5 kts this afternoon. Some patchy fog is possible overnight, especially in areas that see heavy rain today and tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for KYZ044-050>052-058>060-068- 069-079-080-083>088-104-106>120. && UPDATE...CMF SHORT TERM...CMF LONG TERM...BB AVIATION...CMF
Hazardous weather outlook, Aug 6, 2:57 AM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 257 AM EDT Sat Aug 6 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071000- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 257 AM EDT Sat Aug 6 2022 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected today through early tonight, and could bring locally heavy rainfall. This may result in flash flooding, especially if multiple storms pass over the same area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will be a persistent threat of thunderstorms at times through Thursday. Thunderstorms will be slow moving and could bring locally heavy rainfall, leading to problems with high water. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding. CMF/BB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:47 AM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery, Powell | 118 min |
| Aug 6, 5:49 AM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 116 min |
| Aug 6, 6:11 AM EDT | Flash Flood Warning | JKL | Pulaski, Wayne | 5 hr |
| Aug 6, 6:14 AM EDT | Areal Flood Advisory | JKL | Estill, Menifee, Montgomery, Powell | 2 hr |
| Aug 6, 6:46 AM EDT | Areal Flood Advisory | JKL | Pulaski | 119 min |
| Aug 6, 7:13 AM EDT | Areal Flood Advisory | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 8 hr |
| Aug 6, 7:15 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 2 hr |
| Aug 6, 7:56 AM EDT | Areal Flood Advisory | JKL | Jackson | 2 hr |
| Aug 6, 8:45 AM EDT | Areal Flood Advisory | JKL | Pulaski | 4 hr |
| Aug 6, 9:02 AM EDT | Flash Flood Warning | JKL | Jackson | 5 hr |
| Aug 6, 9:09 AM EDT | Flash Flood Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 5 hr |
| Aug 6, 9:23 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 5 hr |
| Aug 6, 9:29 AM EDT | Areal Flood Advisory | JKL | Jackson, Pulaski, Rockcastle | 5 hr |
| Aug 6, 10:03 AM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley | 3 hr |
| Aug 6, 10:07 AM EDT | Areal Flood Advisory | JKL | Knott, Letcher | 4 hr |
| Aug 6, 10:14 AM EDT | Flash Flood Warning | JKL | Jackson, Pulaski, Rockcastle | 5 hr |
| Aug 6, 11:14 AM EDT | Flash Flood Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 3 hr |
| Aug 6, 11:26 AM EDT | Areal Flood Advisory | JKL | Letcher | 3 hr |
| Aug 6, 11:38 AM EDT | River Flood Advisory | JKL | Estill | 19 hr |
| Aug 6, 11:42 AM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Menifee, Morgan, Rowan | 3 hr |
| Aug 6, 11:47 AM EDT | Areal Flood Advisory | JKL | Powell | 3 hr |
| Aug 6, 11:51 AM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel | 3 hr |
| Aug 6, 12:10 PM EDT | Flash Flood Warning | JKL | Menifee, Powell, Wolfe | 3 hr |
| Aug 6, 12:35 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan, Rowan | 3 hr |
| Aug 6, 12:36 PM EDT | Flash Flood Warning | JKL | Menifee, Morgan | 3 hr |
| Aug 6, 12:41 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| Aug 6, 12:42 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Aug 6, 1:09 PM EDT | Special Weather Statement | JKL | Pulaski | 66 min |
| Aug 6, 1:11 PM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 3 hr |
| Aug 6, 1:28 PM EDT | Flash Flood Warning | JKL | Pulaski, Wayne | 3 hr |
| Aug 6, 1:43 PM EDT | Flash Flood Warning | JKL | Fleming, Rowan | 3 hr |
| Aug 6, 1:46 PM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Wayne, Whitley | 3 hr |
| Aug 6, 1:50 PM EDT | Special Weather Statement | JKL | McCreary, Wayne | 55 min |
| Aug 6, 2:06 PM EDT | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne | 3 hr |
| Aug 6, 3:33 PM EDT | Areal Flood Advisory | JKL | Bell | 3 hr |
| Aug 6, 3:46 PM EDT | Special Weather Statement | JKL | Bell | 29 min |
| Aug 6, 4:38 PM EDT | Areal Flood Advisory | JKL | Clay, Leslie | 112 min |
| Aug 6, 4:57 PM EDT | Areal Flood Advisory | JKL | Harlan | 2 hr |
| Aug 6, 5:48 PM EDT | Areal Flood Advisory | JKL | Morgan, Rowan | 117 min |
| Aug 6, 6:41 PM EDT | Areal Flood Advisory | JKL | Morgan | 2 hr |
| Aug 6, 6:55 PM EDT | Flash Flood Warning | JKL | Morgan | 3 hr |
| Aug 6, 7:07 PM EDT | Areal Flood Advisory | JKL | Menifee, Montgomery, Powell | 113 min |
| Aug 6, 7:32 PM EDT | Flash Flood Warning | JKL | Montgomery, Powell | 3 hr |
| Aug 6, 7:48 PM EDT | River Flood Advisory | JKL | Estill, Powell | 51 hr |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.